Risks of Codeine Abuse

Is Codeine Really That Bad?

Codeine is a medication commonly used to treat pain, cough and diarrhea. It is often found in cough syrups. Like other opiates, the potential for the diversion and abuse of codeine is quite high and frequently exploited. In certain areas of the world, like Australia, rates of codeine overdose deaths have more than doubled in the past nine years. The drug poses an equal danger here in the United States, with many users viewing it as a harmless or benign high. The reality is that opioids like codeine are the leading addiction-related public health issue facing Americans. If you or someone you care about is vulnerable to codeine addiction, it’s imperative that you get help immediately before the problem worsens.

Recognizing Codeine Abuse

Signs and Symptoms

Like other opiate-based medications, the lines can get blurred between everyday codeine use and abuse. This is why it’s critically important that loved ones and friends of those vulnerable to codeine abuse keep a diligent eye for signs and symptoms, some of which include:

Signs and Symptoms of Codeine Abuse
  • Fatigue and Drowsiness
  • Slurred or Incoherent Speech
  • Inability to Concentrate
  • Impaired Judgment
  • Preoccupation with Codeine
  • Dilated Pupils
  • Lack of Coordination
Recognizing Codeine Abuse
  • Disinterest
  • Irritability and Anxiety
  • Dry Mouth
  • Low Blood Pressure
  • Itching or Rash
  • Dizziness
  • Blurred Vision

Prolonged and untreated codeine abuse can also result in long-term mental health issues like depression, anxiety, impaired memory, and different kinds of sleep disorders.